Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS La Crosse, WI

August 20, 2003Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 20, 2003, 7:34 PM CDT for Richland County, Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 7:34 PM CDT (00:34 UTC)
Expired
Aug 20, 2003, 8:30 PM CDT
In force
56 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Richland County, WI

The radar

The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3989 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 210034
SVRARX
WIC103-210130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 830 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 6 MILES SOUTH OF WESTPORT...OR ABOUT 19 MILES NORTH OF
  LANCASTER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR WESTPORT AT 740 PM CDT...
  NEAR PORT ANDREW...AND EXCELSIOR AT 745 PM CDT...
  NEAR EAGLE CORNERS AT 750 PM CDT...
  NEAR EAGLE CAVE...AND WILD ROSE AT 755 PM CDT...
  NEAR BASSWOOD...AND COUNTY ROADS E AND Q AT 800 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4320 9034 4321 9055 4317 9067 4326 9067
          4353 9035 4355 9024 4330 9017

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:20 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 20, 2:20 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT WED AUG 20 2003

FORECAST CONCERNS HAVEN/T CHANGED...FOCUSING ON THE WHEN/IF/EVER FOR
RAIN.

THE 17Z SURFACE ANALYSIS PLACED A LOW OVER CENTRAL ND...WITH A COLD
FRONT RUNNING SOUTH OF THE LOW...INTO WESTER NEB. BEST POOL OF
DEWPOINTS //70 F// EXTENDED FROM NORTH MN...SOUTHWARD INTO THE MID
MISSISSIPPI RIVER VALLEY.

UPPER LEVEL PATTERN HAS SHOWN LITTLE CHANGE OVER THE LAST SEVERAL
WEEKS...AND DON/T EXPECT ANYTHING DIFFERENT THROUGH THE UPCOMING
WEEKEND. A 500 MB SHORTWAVE TROUGH WILL LIFT AND SPIN ACROSS
NORTHERN WI TONIGHT...WITH ANOTHER WAVE MOVING QUICKLY BEHIND
IT...AND ACROSS THE SAME AREA BY 12Z THU. AT THE SFC...THE MAIN
COLD FRONT WILL DRAG ACROSS THE FORECAST AREA BY 12Z
THU...EVENTUALLY LAYING UP FROM THE MO VALLEY TO THE NEW ENGLAND
STATES. THE BETTER PCPN CHANCES APPEAR AHEAD OF THE
BOUNDARY...ASSOCIATED WITH THE UPPER LEVEL WAVES. THERE IS SOME
850:700 MB QG CONVERGENCE FROM LATE THIS AFTERNOON THROUGH THE
EVENING...AND SOME 850 MB THETA-E ADVECTION. NOT MUCH CONVECTION YET
PER THE 88-D IMAGERY...BUT AMPLE INSTABILITY //4000+ CAPE IN SOME
LOCATIONS//...SFC DEWPOINTS NEAR 70...AND 0-6 KM SHEAR 35-40 KTS
POINT TO STRONG/SEVERE STORMS IF THEY DEVELOP. SEE THE LATEST
MESOSCALE DISC FOR FURTHER DETAILS. WILL CONTINUE POPS FOR
TONIGHT...WITH BEST CHANCES LIKELY THIS EVENING.

THERE COULD BE SOME LINGERING CONVECTION AHEAD/ALONG THE SFC FRONT
ON THU MORNING...UNTIL IT PASSES EAST BY 18Z. WILL LEAVE SMALL POPS
IN FOR THE FAR EAST AND SOUTHEAST. COLDER 850 MB AIR IN THE WAKE OF
THE PASSING SFC FRONT...ALTHOUGH THE COOLER SFC AIR LAGS WELL
BEHIND. DON/T EXPECTED A DROP OFF TO MORE SEASONABLE TEMPERATURES
UNTIL FRIDAY. WITH THE COLDER 850 MB AIR...AND 850:700 MB LAPSE
RATES OF 8 C/KM...WOULD NORMALLY THINK ABOUT AFTERNOON SHOWER
POSSIBILITIES. HOWEVER...THE ATMOSPHERE LOOKS MOISTURE STARVED AT
THE MOMENT...WITH LITTLE SATURATION EVIDENT PER THE RH FIELDS AND
FORECAST SOUNDINGS.

BY FRIDAY...A SURFACE HIGH WILL HAVE SLID FROM THE NORTHERN PLAINS
TO ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THIS WILL KEEP IT
CLEAR...BUT SHOULD ALSO BRING IN THE MORE SEASONABLE AND DRIER AIR.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RIECK
Hazardous weather outlook, Aug 20, 4:02 PM CDT, 3 hours 32 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL DISTURBANCES APPROACHING FROM SOUTH CENTRAL IOWA AND
WEST CENTRAL MINNESOTA...ALONG WITH A HOT AND HUMID AIR MASS IN
PLACE ACROSS THE AREA...WILL COMBINE TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE WILL
BE ENOUGH WIND SHEAR AND INSTABILITY TO GIVE THE POTENTIAL FOR SOME
OF THESE STORMS TO BECOME SEVERE. THE MOST FAVORABLE TIME FOR SEVERE
STORMS WOULD BE MAINLY FROM NOW THROUGH UNTIL 9 PM THIS EVENING. THE
PRIMARY THREAT SHOULD BE DAMAGING WINDS AND LARGE HAIL. THERE MAY
ALSO BE A TORNADO IN CENTRAL WISCONSIN. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

IN ADDITION TO THE THUNDERSTORMS...HEAT INDICES THROUGH 8 PM WILL
RANGE FROM 100 TO 110 DEGREES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

BOYNE

In the hours before

Local storm report, Aug 20, 6:52 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0652 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    POTOSI                    WI   80 MPH TSTORM WIND
08/20/03   GRANT                          70-80 MPH WINDS REPORTED
                                          BY LAW ENFORCEMENT.  ROOF
                                          OFF SCHOOL.  ROOF DAMAGE TO
                                          HOMES.

MW
Local storm report, Aug 20, 7:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0701 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    POTOSI                    WI   DOWNBURST
08/20/03   GRANT                          WIDESPREAD WIND DAMAGE
                                          OVER THE SOUTHERN THIRD OF
                                          GRANT COUNTY. TREES OVER
                                          HWY 133 NORTH OF POTOSI.
                                          NUMEROUS TREES DOWN.

0658 PM    STITZER                   WI   60 MPH TSTORM WIND
08/20/03   GRANT                          60 MPH WIND GUSTS
                                          ESTIMATED BY SPOTTER

MW
Local storm report, Aug 20, 7:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0720 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    2 S FENNIMORE             WI   0.75 IN HAIL
08/20/03   GRANT                          REPORTED BY SPOTTER

0715 PM    PATCH GROVE               WI   DOWNBURST
08/20/03   GRANT                          60 MPH WIND GUST REPORTED
                                          BY LAW ENFORCEMENT

MW
Local storm report, Aug 20, 7:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED PATCH GROVE
NATIONAL WEATHER SERVICE LA CROSSE WI
0720 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    2 S FENNIMORE             WI   0.75 IN HAIL
08/20/03   GRANT                          REPORTED BY SPOTTER

0715 PM    PATCH GROVE               WI   60 MPH TSTORM WIND
08/20/03   GRANT                          60 MPH WIND GUST
                                          REPORTED BY LAW ENFORCEMENT

MW
Local storm report, Aug 20, 7:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0732 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    PATCH GROVE               WI   WIND DAMAGE
08/20/03   GRANT                          ROOF OFF SCHOOL IN PATCH
                                          GROVE

MW
Local storm report, Aug 20, 7:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0733 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    BOSCOBEL                  WI   60 MPH TSTORM WIND
08/20/03   GRANT                          REPORTED BY LAW
                                          ENFORCEMENT

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:17 PM CDTSevere Thunderstorm WarningARXCrawford58 min
Aug 20, 7:28 PM CDTSevere Thunderstorm WarningARXGrant32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.